New Jersey, 2005

Flood in New Jersey, August 8, 2005

August 8, 2005 · NWS PHI · 1 event in 1 county or zone

Runoff from the series of thunderstorms with heavy rain during the day caused minor flooding along the Cooper River during the evening of the 8th. m.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PHI wrote it up.

Runoff from the series of thunderstorms with heavy rain during the day caused minor flooding along the Cooper River during the evening of the 8th. The Cooper River at Haddonfield was above its 2.8 foot flood stage from 814 p.m. through 1034 p.m. EDT on the 8th. It crested at 2.88 feet at 924 p.m. EDT. Doppler Radar storm total estimates averaged 1.5 inches.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Aug 8, 3:45 PM EST, 3 hours 29 minutes earlier.

Area forecast discussion, Aug 8, 3:45 PM EST, 3 hours 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
445 PM EDT MON AUG 8 2005

.SHORT TERM (TODAY THROUGH THURSDAY)...
A MID LEVEL SHORT WAVE LIFTED NORTHWARD OVER OUR REGION DURING THE
MORNING AND EARLY AFTERNOON.  THAT FEATURE TOUCHED OFF THE HEAVY
TSTMS THAT DEVELOPED IN SOUTHERN NEW JERSEY EARLY THIS MORNING.  THE
STORMS MOVED UP THE DELAWARE VALLEY AND THEY WERE IN NORTHEASTERN
PENNSYLVANIA AND SOUTH CENTRAL NEW YORK AT MID AFTERNOON.

A SECOND WEAKER SHORT WAVE IS EXPECTED TO FOLLOW IN THE WAKE OF THE
FIRST THIS EVENING.  THE SECOND SHORT WAVE WAS LIKELY ENHANCING THE
CONVECTION OVER NORTHEASTERN MARYLAND, NORTHERN DELAWARE,
SOUTHEASTERN PENNSYLVANIA AND SOUTHERN NEW JERSEY AROUND 4:30 PM.
THE CONVECTION IS EXPECTED TO DRIFT TO THE NORTH DURING THE COURSE
OF THE EVENING.

THE PRECIP COVERAGE IN OUR REGION SHOULD DIMINISH LATE TONIGHT.
BASED ON THE FORECAST LOCATION OF A COUPLE OF WEAK SHORT WAVES FOR
LATE TONIGHT, THERE COULD BE SOME TSTM DEVELOPMENT AT THAT TIME IN
NORTHERN PENNSYLVANIA AND DOWN IN VIRGINIA.

FOR TUESDAY OUR REGION SHOULD MIMIC TODAYS PRECIP AND CLOUD PATTERN
IN EASTERN VIRGINIA AND EASTERN NORTH CAROLINA.  WHILE THERE SHOULD
CONTINUE TO BE A FAIR AMOUNT OF CLOUD COVER THE PRECIP COVERAGE ON
TUESDAY SHOULD BE LESS THAN THAT OF TODAY.

A RATHER SUBSTANTIAL MID LEVEL SHORT WAVE WAS DROPPING OVER THE
WESTERN PART OF THE OHIO RIVER VALLEY THIS AFTERNOON.  THAT FEATURE
WILL DRIFT TO THE EAST AND IT WILL LIKELY PICK UP THE REMNANT
MID/UPPER LOW OVER THE SOUTHEAST.  THE SHORT WAVE AND THE MOISTURE
FROM THE LOW ARE EXPECTED TO AFFECT OUR REGION FROM TUESDAY NIGHT
INTO WEDNESDAY.  WEVE INDICATED SLIGHTLY HIGHER POPS FOR THOSE TWO
FORECAST PERIODS.

THE SHORT WAVE AND MOST OF THE PRECIP SHOULD PASS OFF TO OUR EAST
AND NORTHEAST ON WEDNESDAY NIGHT.  DRIER AIR IS ANTICIPATED TO BUILD
IN ALOFT BEHIND THE SHORT WAVE.  THAT DRIER AIR IS EXPECTED TO MIX
DOWN TO THE SURFACE ON THURSDAY.  EVEN THOUGH A COLD FRONT IS
FORECAST TO APPROACH FROM THE NORTHWEST LATE ON THURSDAY, WERE
EXPECTING ONLY SCATTERED PRECIP FOR THURSDAY AFTERNOON WITH THE LOSE
OF THE DEEP MOISTURE.

&&

.LONG TERM (THURSDAY NIGHT THROUGH MONDAY)...
A COLD FRONT SHOULD BRING ADDITIONAL SLIGHTLY DRIER AIR TO OUR
REGION FOR FRIDAY AND SATURDAY.  HOWEVER, IT WILL BE RATHER HOT.  A
COLD FRONT IS FORECAST TO DROP DOWN INTO OUR REGION LATE IN THE
WEEKEND OR EARLY NEXT WEEK.

&&

.AVIATION...
CONVECTION REMAINS ACTIVE OVER OUR NORTHERN AREAS, EXTENDING
SOUTHWARD TO JUST WEST OF PHL.  MORE THUNDERSTORMS WERE FORMING OVER
OUR SOUTHERN ZONES.  AS A RESULT, WE WILL CONTINUE TO HAVE
DETERIORATED MVFR CONDITIONS FOR RDG AND ABE (AND A TEMPO IFR GROUP
FOR VISIBILITY) FOR A FEW HOURS.  ELSEWHERE, WE WILL FORECAST VFR
CONDITIONS BUT LEAVE IN A VCSH REMARK DUE TO THE PROXIMITY OF THE
ACTIVITY JUST TO THE WEST AND NORTHWEST.  AS DIURNAL EFFECTS MAY
COMBINE WITH THE GFS FORECAST OF RENEWED UPPER VORTICITY PASSAGE AT
LATE AFTERNOON AND EVENING, WE WILL CONTINUE THE SHOWER VICINITY
REMARK.  OVERNIGHT, WITH THE AREAS OF PRECIPITATION THAT HAVE OR MAY
YET OCCUR, WELL LOWER VISIBILITIES A BIT TO MVFR, AND INCLUDE A
TEMPO GROUP FOR IFR CEILINGS AND VISIBILITIES, IMPROVING BY
MID-MORNING TO GENERAL VFR CONDITIONS.

&&

.MARINE...
AT THE RISK OF REPEATING OURSELVES (AS WAS SAID YESTERDAY AND THIS
MORNING), COASTAL MARINE CONDITIONS ARE FORECAST TO REMAIN BELOW
SMALL CRAFT ADVISORY CRITERIA THROUGH THE PERIOD WITH A BROAD
SOUTHERLY FLOW AND BERMUDA HIGH PRESSURE REGIME.  THE 12Z GFS
SUPPORTS PREVIOUS MODEL RUNS INDICATING A COLD FRONTAL PASSAGE BY
FRIDAY, WITH WINDS SHIFTING AROUND TO THE NORTH AND NORTHEAST.  IF
SO, SEAS COULD INCREASE, BUT WELL DO SO ONLY MODESTLY AT THIS TIME,
WITH CONDITIONS REMAINING BELOW SMALL CRAFT THRESHOLDS.

&&

.PHI WATCHES/WARNINGS/ADVISORIES...
PA...NONE.
NJ...NONE.
DE...NONE.
MD...NONE.
MARINE...NONE.

&&

SHORT/LONG TERM...IOVINO
Hazardous weather outlook, Aug 8, 3:18 AM EST, 15 hours 56 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
418 AM EDT MON AUG 8 2005

ANZ430-431-450>455-DEZ001>004-MDZ008-012-015-019-020-NJZ001-007>010-
012>027-PAZ054-055-060>062-067>071-091000-
ATLANTIC NJ-ATLANTIC COASTAL CAPE MAY NJ-BERKS PA-BUCKS PA-CAMDEN NJ-
CAPE MAY NJ-CARBON PA-CAROLINE MD-CECIL MD-CHESTER PA-
COASTAL ATLANTIC NJ-COASTAL OCEAN NJ-CUMBERLAND NJ-DELAWARE PA-
DELAWARE BEACHES DE-EASTERN MONMOUTH NJ-GLOUCESTER NJ-HUNTERDON NJ-
INLAND SUSSEX DE-KENT MD-KENT DE-LEHIGH PA-MERCER NJ-MIDDLESEX NJ-
MONROE PA-MONTGOMERY PA-MORRIS NJ-NEW CASTLE DE-NORTHAMPTON PA-
NORTHWESTERN BURLINGTON NJ-OCEAN NJ-PHILADELPHIA PA-QUEEN ANNES MD-
SALEM NJ-SOMERSET NJ-SOUTHEASTERN BURLINGTON NJ-SUSSEX NJ-TALBOT MD-
WARREN NJ-WESTERN MONMOUTH NJ-
INCLUDING THE CITIES OF...ALLENTOWN...ATLANTIC CITY...BETHLEHEM...
CAMDEN...DOVER...NEW BRUNSWICK...NEWARK...PERTH AMBOY...
PHILADELPHIA...READING...TRENTON...VINELAND AND WILMINGTON
418 AM EDT MON AUG 8 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL AND SOUTHEAST
PENNSYLVANIA, DELAWARE, THE NORTHERN MARYLAND EASTERN SHORE AND NEW
JERSEY, EXCLUDING THE FIVE NORTHEAST COUNTIES.

.DAY ONE...

SOME THUNDERSTORMS LATER TODAY AND THIS EVENING WILL PRODUCE SOME
LOCALLY TORRENTIAL DOWNPOURS.

.DAYS TWO THROUGH SEVEN...

THE THREAT FOR AT LEAST SOME LOCALIZED HEAVY RAIN WITH THE
THUNDERSTORMS WILL CONTINUE THROUGH THURSDAY. NO ADDITIONAL HAZARDOUS
WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

In the hours before

Special weather statement, Aug 8, 3:20 PM EST, 3 hours 54 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
420 PM EDT MON AUG 8 2005

NJZ013-015-018>020-027-PAZ060-067>071-082230-
BERKS PA-BUCKS PA-CAMDEN NJ-CHESTER PA-DELAWARE PA-MERCER NJ-
MONTGOMERY PA-NORTHWESTERN BURLINGTON NJ-OCEAN NJ-PHILADELPHIA PA-
SOUTHEASTERN BURLINGTON NJ-WESTERN MONMOUTH NJ-
INCLUDING THE CITIES OF...CAMDEN...PHILADELPHIA...READING AND TRENTON
420 PM EDT MON AUG 8 2005

THUNDERSTORMS WILL CONTINUE ACROSS PORTIONS OF EASTERN PENNSYLVANIA
AND CENTRAL AND SOUTHERN NEW JERSEY THROUGH THE EARLY EVENING HOURS.
THE THUNDERSTORMS WILL BRING VERY HEAVY RAIN AND FREQUENT CLOUD TO
GROUND LIGHTNING.  PHILADELPHIA INTERNATIONAL AIRPORT RECEIVED ABOUT
AN INCH OF RAIN IN 30 MINUTES.

THE HEAVY RAIN WILL CAUSE PONDING OF WATER ON ROADWAYS AND IN POOR
DRAINAGE AREAS.  DO NOT DRIVE THROUGH FLOOD WATERS.  THE WATER MAY BE
DEEPER THAN YOU THINK.

MOTORISTS SHOULD SLOW DOWN AND INCREASE THE DISTANCE BETWEEN YOUR
VEHICLE AND OTHER MOTORISTS.  VISIBILITIES WILL BE REDUCED IN THE
HEAVY RAIN.

ANYONE VENTURING OUTSIDE4 SHOULD BE ON THE LOOKOUT FOR LIGHTNING.  IF
POSSIBLE, REMAIN INDOORS UNTIL ANY STORMS HAVE PASSED YOUR LOCATION.

STAY TUNED TO NOAA WEATHER RADIO ALL HAZARDS, OR YOUR LOCAL MEDIA
OUTLET FOR FURTHER UPDATES.

NIERENBERG
Special weather statement, Aug 8, 5:29 PM EST, 1 hour 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
629 PM EDT MON AUG 8 2005

DEZ001-002-NJZ016-021-090030-
CUMBERLAND NJ-KENT DE-NEW CASTLE DE-SALEM NJ-
INCLUDING THE CITIES OF...DOVER...NEWARK...VINELAND AND WILMINGTON
629 PM EDT MON AUG 8 2005

THUNDERSTORMS WILL CONTINUE ACROSS NORTHERN AND CENTRAL DELAWARE AND
SOUTHERN NEW JERSEY THROUGH THE EVENING HOURS. THE THUNDERSTORMS WILL
BRING VERY HEAVY RAIN AND FREQUENT CLOUD TO GROUND LIGHTNING.

THE HEAVY RAIN WILL CAUSE PONDING OF WATER ON ROADWAYS AND IN POOR
DRAINAGE AREAS.  DO NOT DRIVE THROUGH FLOOD WATERS.  THE WATER MAY BE
DEEPER THAN YOU THINK.

MOTORISTS SHOULD SLOW DOWN AND INCREASE THE DISTANCE BETWEEN YOUR
VEHICLE AND OTHER MOTORISTS.  VISIBILITIES WILL BE REDUCED IN THE
HEAVY RAIN.

ANYONE VENTURING OUTSIDE SHOULD BE ON THE LOOKOUT FOR LIGHTNING.  IF
POSSIBLE, REMAIN INDOORS UNTIL ANY STORMS HAVE PASSED YOUR LOCATION.

STAY TUNED TO NOAA WEATHER RADIO ALL HAZARDS, OR YOUR LOCAL MEDIA
OUTLET FOR FURTHER UPDATES.

NIERENBERG
Local storm report, Aug 8, 5:52 PM EST, 1 hour 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
652 PM EDT MON AUG 08 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0410 PM     TSTM WND DMG     HADDON HEIGHTS          39.88N 75.07W
08/08/2005                   CAMDEN             NJ   EMERGENCY MNGR

            SEVERAL TREES AND WIRES WERE DOWNED THROUGHOUT THE
            COUNTY.

&&

RNS

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Camden

When
August 8, 7:14 PM EST to 9:34 PM EST
Where
Camden forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
39.804, -74.960 (the zone’s center; the record gives no point)

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Jersey in 2005Every state in 2005This day in weather historyWarnings in New Jersey, August 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5474146.